You hear a ringing in your ears when you get up in the morning. They were okay yesterday so that’s strange. So you start thinking about likely causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin last night.
Might it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that certain medicines can bring about tinnitus symptoms. is aspirin one of those medications? And if so, should you stop using it?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been reported to be connected to a number of medications. But what is the reality behind these rumors?
It’s widely believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the fact is that only a small number of medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some hypotheses:
- Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
- It can be stressful to start using a new medication. Or more often, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is commonly associated with tinnitus. So in this case, the tinnitus symptoms aren’t being caused by the medicine. The whole experience is stressful enough to cause this sort of confusion.
- Tinnitus is a relatively common condition. Persistent tinnitus is an issue for as many as 20 million people. When that many individuals suffer from symptoms, it’s unavoidable that there will be some coincidental timing that pops up. Enough people will start taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
What Medications Are Connected to Tinnitus
There is a scientifically established connection between tinnitus and a few medications.
Strong Antibiotics And The Tinnitus Link
There are ototoxic (damaging to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are normally saved for extreme cases. High doses are known to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally avoided.
Blood Pressure Medicine
Diuretics are commonly prescribed for people who have hypertension (high blood pressure). When the dosage is significantly higher than usual, some diuretics will cause tinnitus.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is feasible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is once again very significant. Usually, high dosages are the significant issue. The dosages you would take for a headache or to manage heart disease aren’t usually large enough to cause tinnitus. Here’s the good news, in most situations, when you quit taking the big doses of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medications. And there are also some unusual medication mixtures and interactions that may generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best idea.
You should also get examined if you start experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.